Jump to content

Advertisement

Scheduled Maintenance:

Please be aware that depressionforums will be down for a short period beginning from 02:00 EST (07:00 GMT) on Sunday 21st December for necessary maintenance. We apologise for the inconvenience and it should only take about 45 minutes.

  • No one should be alone in this. We can help.
If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.                                                                            If you - or someone you know - are having thoughts about suicide, call 1-800-273-TALK (8255). Calls are connected to a certified crisis center nearest the caller's location. Services are available 24 hours a day, seven days a week.

Advertisement
Advertisement
Advertisement
Photo

Can you take Paxil and Effexor together?


  • Please log in to reply
3 replies to this topic

#1 frosk

frosk

    Member

    ID: 4954

  • Member
  • PipPipPip
  • 161 posts
  • Location:TX

Posted 06 January 2006 - 02:01 PM

Doc just said that he would give me samples of effexor to try and eventually taper off Paxil. He said it is not recommended to take both because of drug to drug interaction but is still saying I can try it. I think he is going to give me a low dose. Is this something that would lead to serotonin syndrome? I dont know what to do.

#2 firelizardee

firelizardee

    Lifetime Platinum Mermber

    ID: 21

  • Premium Platinum Member
  • PipPipPipPipPipPipPipPip
  • 9,781 posts
  • Gender:Female
  • Location:Scotland

Posted 06 January 2006 - 03:34 PM

I'm finding it difficult to answer your questions. I think that only you can make this decision in consultation with your dr. I've asked some questions and given a reference to a web site with a drug interaction checker (always useful when looking for info on drugs).

It can be okay sometimes to cross taper that is go straight from taking Effexor to an SSRI such as Prozac but I've not heard of taking Paxil and Efexor at the same time.

I looked at www.drugs.com (which is where the quotes come from, but do check it out yourself).

I did a quick check on their drug Interactions checker and it does say that there is a risk of serotonin syndrome when taking drugs of these types together. But it is a "rare but serious and potentially fatal condition".

It might be that your dr doesn't want you to have to come off of Paxil first before going onto Effexor, because that might make your depression come back. I presume that he is suggesting doing it this way so that you don't suffer too much from the depression. But how do you feel? It might be that he doesn't want you to suffer any possible discontinuation symptoms from stopping the Paxil. Why does he want you to take them both before stopping the Paxil?

The drug checker did say that using different types of ADs ("serotonergic agents" at the same time "should be avoided if possible" or "used with caution" if their use is considered beneficial and therefore worth taking the risk. Your dr must think so before he suggests this. Is there a risk to yourself in not being on an AD? Do you have suicidal feelings? Or is the depression so bad that you can't cope?

The checker also lists the symptoms of serotonin syndrome, so if you do decide to take both drugs then watch out for these symptoms and if you get them, go to your local emergency room AT ONCE. The symptoms "of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia."

Anyone should watch out for these symptoms when changing or increasing doseages.

I really can't say yes do it or no don't do it. I haven't been in the position you are in just now. Do think about it. On the one hand, serotonin syndrone is very rare but mixing the two meds might increase that risk.

How long would you be on the two drugs for? It might be ok at low doseages of either drug.

Do you think that you could tolerate the period of time it would take to come off Paxil (could be weeks) and then start Efexor?

Is it possible to just stop taking paxili and immediately start Effexor? But maybe that would cause problems with discontinuation symptoms.

Do talk it over again with your dr.

I'm sorry to have come back with so many questions, but I think the answer really should come from yourself. I think because you are having doubts maybe answers your own question.

I think you are right to be questioning this.

Whatever you decide do let us know what happens.

I hope that things go ok with you.
Take care
Firelizardee

"Eat a live frog before breakfast and nothing worse will happen to you all day"
"Only Robinson Crusoe can get things done by Friday!"

Posted ImagePosted Image


Suicide help on DF

UK help for people who are suicidal

I am not a medical professional, when I reply to posts I do so basing my reply on personal experience or a wish to support the poster.

#3 frosk

frosk

    Member

    ID: 4954

  • Member
  • PipPipPip
  • 161 posts
  • Location:TX

Posted 06 January 2006 - 04:34 PM

Thank you for the response. I am sure he doesnt want me to go through terrible withdrawals and that is why he was suggesting this. I called back and left a message and asked if there was a risk of seretonin syndrome as I was worried about the drug interaction he talked about. His secretary called me back and said just to continue on the meds I am now taking. I guess by me questioning he thought it might not be worth it. My meds are not working so I am pretty much desperate for a med that works. I think the way to do this is to come off Paxil and go to something else in this case he was going to substitute Effexor. Again thank you very much for your detailed response, that was very nice.

#4 firelizardee

firelizardee

    Lifetime Platinum Mermber

    ID: 21

  • Premium Platinum Member
  • PipPipPipPipPipPipPipPip
  • 9,781 posts
  • Gender:Female
  • Location:Scotland

Posted 07 January 2006 - 03:36 AM

Thanks for letting us know the end of the story.

I hope that if you do change to Effexor that it goes ok.

Are you having problems with discontinuing Paxil? Oops that should be in the Paxil room.

Eileen
Take care
Firelizardee

"Eat a live frog before breakfast and nothing worse will happen to you all day"
"Only Robinson Crusoe can get things done by Friday!"

Posted ImagePosted Image


Suicide help on DF

UK help for people who are suicidal

I am not a medical professional, when I reply to posts I do so basing my reply on personal experience or a wish to support the poster.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users